Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Struggling with Serratia marcescens after sinus surgery, taken Bactrim and Augmentin with no effect. What do you think?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
I had sinus surgery this past October and have been struggling getting rid of serraita marcescens since. ENT said I was fine after 3 different antibiotics, but it didn't go away, so went to my regular doctor who put me on Bactrim for two months. (I'd previously been on it for only 3 weeks.) Struggled during this time period, and when I went back another doctor (mine was out of the country) who put me on Augmentin which didn't do my sinuses a bit of good but got rid of strep. Went back and she did a blood culture which came back negative. So finally my regular doctor came back and she is now trying Cipro, but it doesn't seem to work either. (After first I thought things were getting better, but I'm really struggling.) I think I might need a referral to an infectious diease specialist. What do you think? (I've also had recurrent vaginal infections for a period of time as well; worried that something could be wrong with my water at home.) Thanks!
Posted Mon, 21 May 2012 in Infections
Answered by Dr. Praveen Tayal 2 hours later

Thanks for posting your query.

From your history it seems that you are suffering from a resistant infection of your nasal sinuses.

Long term antibiotic intake does kill the normal gut and vaginal flora also which is otherwise protective in nature. This causes a recurrent vaginal yeast infection. Hence in addition to the antibiotics that you are already taking, you need to have prebiotics and probiotics to protect your normal gut and vaginal flora.

Taking an additional vitamin C supplementation naturally boosts your immunity and helps in fighting with infecion in a better way especially during resistant cases. Further, you may also be having a lowered immune system which predisposes you to frequent infections soon. Poor diet and low iron contents causing anemia may cause lack of essential nutrients which may make the body less fit to fight germs. Eating a healthy, balanced diet and hydrating the body with plenty of water can help your immune system be stronger.

Apart from this you need to do steam inhalation 3-4 times a day, drink plenty of warm water, and avoid coffee, smoking and chilled food.

Since you are taking antibiotics for quite a long time, I feel both an infectious specialist and ENT surgeon can work together in managing your condition better. So it is high time that you got yourself referred to an infectious disease specialist too for appropriate and specific management.

I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Wish you good health.

Dr. Praveen Tayal
Above answer was peer-reviewed by
Follow-up: Struggling with Serratia marcescens after sinus surgery, taken Bactrim and Augmentin with no effect. What do you think? 15 hours later
Hi Dr. Tayal,
Thanks for your response. I've been taking a Women's 'One-a-Day' vitamin since the surgery and do drink water regularly, although I should be better at taking my probitotic. (Is a prebiotic the same?) The vaginal infections I've been getting have varied between the yeast and another kind of bacterial infection which has led me to wonder if perhaps the same bacteria is causing both problems (sinus as well). (My gyn doesnt usually do cultures, but if I go in again sometime, I may ask.) I've decided to just finish out my Cipro. through Wed. and then try to get in to see my regular doctor. This weekend my sinuses have been draining pretty well (so not much head/sinus pain), but I've been struggling with dizziness the past few days. Perhaps the dizziness could be related to the Cipro? Anyway, thanks again for your input!
Answered by Dr. Praveen Tayal 3 hours later
Thanks for writing again.
It is good that you are taking a multivitamin regularly. You can add a high dose vitamin C tablet to it.
Probiotic reestablishes the normal body flora. It is not same as a prebiotic. Prebiotics are a very special form of dietary fiber. Probiotics are living bacteria intended to benefit body health. Prebiotics nourish the thousands of good bacterial species already living in the body.
Vaginal culture will be helpful in choosing an appropriate antibiotic for recurrent vaginal infections and will help in a proper treatment.
Dizziness is a common side effect of Ciprofloxacin. It will improve spontaneously once you stop taking the drug.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor